Article Text

PDF

Extradural application of bismuth iodoform paraffin paste causing relapsing bismuth encephalopathy: a case report with CT and MRI studies.
  1. R R Sharma,
  2. I P Cast,
  3. R M Redfern,
  4. C O'Brien
  1. Department of Surgical Neurology, Morriston Hospital, Swansea, Wales, UK.

Abstract

Bismuth iodoform paraffin paste (BIPP) is used in dressings in ear, nose, and throat, dental, and neurosurgical practice. Neurotoxicity due to absorption of bismuth from the BIPP pack is rare. It is preventable and reversible but likely to be fatal if unrecognised. A case of relapsing but reversible toxic encephalopathy due to a large extradural BIPP pack is reported in a 57 year old Caucasian woman, operated on for a huge basal cell carcinoma of the vertex invading the skull and extradural space. Clinical, neuroradiological (CT and MRI), and biochemical studies are presented and discussed in the light of the available literature.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.